Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Denver/Boulder, CO

May 18, 2023Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 18, 2023, 3:47 PM MDT for Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 3:47 PM MDT (21:47 UTC)
Expired
May 18, 2023, 6:28 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 119 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WGUS55 KBOU 182147
FFWBOU
COC073-190100-
/O.NEW.KBOU.FF.W.0002.230518T2147Z-230519T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
347 PM MDT Thu May 18 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 700 PM MDT.

* At 347 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  2.5 inches of rain have fallen in some locations within the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Arriba and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3909 10316 3917 10360 3931 10350 3938 10339
      3940 10316 3938 10316 3938 10315 3924 10316
      3922 10315 3913 10316 3910 10316

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Rodriguez
1 follow-up statement
732 
WGUS75 KBOU 190028
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
628 PM MDT Thu May 18 2023

COC073-190038-
/O.CAN.KBOU.FF.W.0002.000000T0000Z-230519T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln CO-
628 PM MDT Thu May 18 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN LINCOLN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3909 10316 3917 10360 3931 10350 3938 10339
      3940 10316 3938 10316 3938 10315 3924 10316
      3922 10315 3913 10316 3910 10316

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:10 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 18, 2:10 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
210 PM MDT Thu May 18 2023

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu May 18 2023

Northeast low level flow around a surface high over the Northern
Rockies will continue to push cool and moist air into the area
through Friday. The upslope flow combined with lift from an upper
level trough near the Four Corners will continue to produce rain
showers and weak storms through at least this evening.

The stronger storms that pushed through the Denver area will
continue to progress eastward across the plains through early
evening. Airmass ahead of this first batch of storms remains
unstable with CAPE of 1000 J/kg. Shear is somewhat limited, so
expect the strongest storms to be close to severe with one inch
hail and 60 mph winds possible. Models in fairly good agreement a
second round of showers and weak storms form early this evening
along the Front Range. Therefore, will maintain the high PoPs
through this evening. Rain showers will decrease overnight, but
upslope flow may keep light rain and drizzle going through the
night and into Friday morning.

For Friday, the airmass east of the foothills will be capped, so
it should be convection free. Still could see light rain, mainly
Friday morning due to the moist upslope flow. Along and west of
the Continental Divide and Park county should be above the cap.
This will allow scattered showers and storms to form Friday
afternoon. Highs over the northeast Colorado will be in the mid to
upper 60s, though areas near the foothills may be a little cooler
due to cloud cover.

.LONG TERM...(Friday night through Thursday)
Issued at 210 PM MDT Thu May 18 2023

Saturday a flat ridge is over us which will bring southwesterly flow
aloft. The mountains, foothills, and Palmer Divide will benefit from
this flow and see the most precipitation as well as potential for
thunderstorms. These areas could see some thunderstorms fire off
with decent CAPE (600-800J/Kg), bulk shear (25-30kts) and plenty of
available moisture. Afternoon/evening thunderstorms are a
possibility for the plains but could be limited due to a pretty
stable environment however afternoon seasonal showers can't be ruled
out. Temperatures will return to seasonal with mid 70's for the
plains and 50-60's for the mountains.

On Sunday, clearing skies and drier air move in as we transition to
northwest flow aloft. "SUN"day we will see more sun! Temperatures
will be slightly warmer than Saturday due to the lack of cloud
cover. There could be a chance of afternoon showers for the
mountains with a slight chance of showers for the plains.

With this ridge in place we will see seasonal temperatures to just
above normal for the early part of the week. Temperatures were
bumped up due to the lack of cloud cover as well. Winds aloft will
shift back to southwest flow which will lead to another wet week
with afternoon/evening showers and thunderstorms possible. Tuesday
and Wednesday look to have more convective components increased CAPE
(~600-800J/Kg), bulk shear(25-30kts) and available moisture which
could mean strong afternoon thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu May 18 2023

Sct-Bkn stratocumulus clouds have formed in the 2000-4000 foot
range. Expect these to linger until showers and storms move off
the foothills. The storms are already forming and should move off
the higher terrain by 19Z. Due to the clearing, storms are
expected to be stronger with hail and strong winds accompanying
some of the storms. Around 00Z, expect a transition to mainly
showers with a few embedded storms possible. Low clouds are
expected for tonight and Friday morning with ceilings falling to
around 1000 feet. Visibility could be an issue due to fog and
wildfire smoke from Canada.

&&

.HYDROLOGY...
Issued at 210 PM MDT Thu May 18 2023

Biggest threat for flash flooding across the burn areas and Front
Range will be the next hour or two. Then the thunderstorms will
shift eastward over the plains. Rain showers are expected along
the Front Range this evening with a few weak storms possibly
mixed in, so the flooding threat isn't zero but will be low this
evening. For Friday, best chance for storms will be west of the
Continental Divide and also south of I-70. The threat for the
Cameron Peak Burn Area will be very low, with a slightly higher
threat for East Troublesome Burn Area.

Saturday shows the most amount of available moisture and limited
instability which could produce scattered showers. Limited threat
of flash flooding for the burn scars. Sunday looks drier with
little to no threat of flash flooding for burn scars. The start of
the week there is more moisture that moves into the area but
likely limited threat of flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Chavez/Gimmestad
AVIATION...Meier
HYDROLOGY...Meier/Chavez
Hazardous weather outlook, May 18, 11:02 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu May 18 2023

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu May 18 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected, mainly in the
afternoon and evening. A few of the storms could be severe with
golfball size hail and 70 mph from the strongest storms. Heavy
rain is also expected with the stronger showers and storms. Flood
prone areas, like the burn areas, will see an elevated threat for
flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will remain mostly cloudy and cool over the plains as
higher stability limits showers to near the foothills. The best
chance for showers and thunderstorms on Friday will be in the
mountains with brief heavy rain. For the weekend into early next
week, showers and thunderstorms will favor the mountains,
especially along and south of the Interstate 70 corridor and over
the Palmer Divide. For Tuesday and Wednesday, there will be a
better chance for thunderstorms spreading out over the plains with
possibly stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Reports of
severe weather, flooding, and heavy rain will be appreciated.

In the hours before

Special weather statement, May 18, 2:25 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Denver CO
225 PM MDT Thu May 18 2023

COZ049-182100-
Washington County CO-
225 PM MDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Washington County through 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Last Chance, or 30 miles north of Limon, moving northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 10355 3965 10370 3968 10371 3983 10370
      3983 10351
TIME...MOT...LOC 2025Z 203DEG 14KT 3970 10364

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, May 18, 2:39 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
239 PM MDT Thu May 18 2023

COZ042-182115-
Northeast Weld County CO-
239 PM MDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Weld
County through 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pawnee Buttes, or 25 miles southwest of Kimball,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4088 10360 4074 10393 4097 10408 4100 10401
      4100 10370
TIME...MOT...LOC 2038Z 312DEG 25KT 4092 10392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, May 18, 3:04 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
304 PM MDT Thu May 18 2023

COZ049-182130-
Washington County CO-
304 PM MDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Washington County through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodlin School, or 30 miles southwest of Akron, moving northeast at
20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Woodlin School and Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 10350 3979 10371 3999 10359 3990 10327
TIME...MOT...LOC 2103Z 215DEG 15KT 3980 10356

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, May 18, 3:17 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
317 PM MDT Thu May 18 2023

COZ042-048-182145-
Logan County CO-Northeast Weld County CO-
317 PM MDT Thu May 18 2023

...Strong thunderstorms will impact portions of northeastern Weld and
northwestern Logan Counties through 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Westplains to 4 miles
northwest of Stoneham, or along a line extending from 22 miles
southwest of Sidney to 28 miles north of Fort Morgan. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Sterling Reservoir, Stoneham, Westplains and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 10308 4054 10351 4072 10397 4100 10362
      4100 10329
TIME...MOT...LOC 2117Z 292DEG 28KT 4097 10334 4067 10371

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, May 18, 3:19 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Denver CO
319 PM MDT Thu May 18 2023

COZ038-039-043-182145-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
319 PM MDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern Weld
and northeastern Boulder Counties through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Berthoud, or 21 miles south of Fort Collins,
moving southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Longmont, Firestone, Johnstown, Berthoud and Mead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 10512 4028 10522 4038 10498 4019 10485
TIME...MOT...LOC 2119Z 325DEG 15KT 4025 10509

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, May 18, 3:36 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT Thu May 18 2023

COZ048-182200-
Logan County CO-
336 PM MDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern Logan
County through 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pawnee Pass, or 13 miles west of Sterling, moving southeast at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Sterling, Logan Corners, Atwood, Pawnee Pass and
Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 10320 4047 10343 4051 10347 4052 10347
      4052 10348 4065 10358 4070 10358 4080 10338
TIME...MOT...LOC 2136Z 325DEG 15KT 4063 10344

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:57 PM MDTSpecial Weather StatementBOUWeld48 min
May 18, 1:23 PM MDTFlash Flood WarningBOULarimer3 hr
May 18, 1:39 PM MDTSpecial Weather StatementBOUDenver36 min
May 18, 1:41 PM MDTSpecial Weather StatementBOULarimer34 min
May 18, 1:49 PM MDTAreal Flood AdvisoryBOUArapahoe86 min
May 18, 2:00 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert2 hr
May 18, 2:08 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver2 hr
May 18, 2:25 PM MDTSpecial Weather StatementBOUWashington35 min
May 18, 2:51 PM MDTAreal Flood AdvisoryBOUDenver114 min
May 18, 3:04 PM MDTSpecial Weather StatementBOUWashington26 min
May 18, 3:10 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln3 hr
May 18, 3:17 PM MDTSpecial Weather StatementBOULogan28 min
May 18, 3:19 PM MDTSpecial Weather StatementBOUBroomfield26 min
May 18, 3:35 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld3 hr
May 18, 3:36 PM MDTSpecial Weather StatementBOULogan24 min
May 18, 3:57 PM MDTFlash Flood WarningBOUBoulder, Weld84 min
May 18, 4:07 PM MDTSpecial Weather StatementBOULogan23 min
May 18, 4:25 PM MDTAreal Flood AdvisoryBOUAdams, Weld2 hr
May 18, 4:35 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington3 hr
May 18, 4:37 PM MDTSpecial Weather StatementBOULogan38 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.